Forgive me if this question has come up before, but I just joined and I'm not sure how to search the archives. My wife and I are in our mid-50s, and we are foster-parenting a 4-week old infant born of a vicodin addict (yes, she was taking vicodin during her pregnancy, as well as smoking, drinking, etc.).
The baby seems "normal" most of the time, but last night, he was crying uncontrollably, and was completely inconsolable. It was so bad, my wife took him to the ER, but there was little they could do.
He had a slight temperature, and was vomiting (well, more like the normal puking an infant does when they've had too much formula). The ER said he was having reflux problems and prescribed some medication to deal with that.
He's such a sweet little boy, it breaks my heart to see him turn beet-red and cry his heart & lungs out, while my wife and I stand by doing nothing, other than comforting him, and making sure his diapers are clean, and feeding him (when he will take it).
I guess my question is: what are the symptoms of vicodin addiction in infants? What (if anything) can we do as foster-parents to help the baby as he works it out of his system?
At 4 weeks any of the Vics should be out of his system. Even a adult going thru withdrawels would be long finished with them at 4 weeks. So the baby is probaly just not feeling well. Poor thing, just treat him like he a normal little one thats not feeling to good. He should be fine.....But I'm no doctor.
I agree with flmagi... I have a 10 month old and she was not born an addict, because I wouldn't even take a tylonal while I was pregnant with her, but, I still remember very vividly the seemingly endless nights of crying! Its is tough, but, I would say that he is just being a typical baby... give much love and comfort him. Of course in disclosure, I am also no doctor. Best of Wishes to you and the little one!
Anytime... but you did the right thing. When in doubt always consult with a dr.. I probably would have done the same thing. Actually, I kept my mother-in-law up all hours for the first couple of weeks because I had no idea why the baby was crying and I always thought that something was wrong... its the instinct, whether the baby is yours or not...
By the way sometimes it can be solved with a little tiny dose of mylacon drops, these are for baby belly aches. Often times that is the reason for the fuss. I learned this the hard way. I would get some and try it, those little bellies often get upset that early in life, learning to break down foods and all. Best Luck to you...
I took percoect while I was pregnant, as directed only, and this baby is an angel.....I didn't with my first child and he was collicky as heck and cried and cried unconsollably all day and night! I guess you just never know! :)
flmagi, my wife just called and tells me the doctors said the same thing you did: that after four-weeks, any vicodin that was in his little system has been flushed out.
So now we're not sure what is causing these sporadic episodes of uncontrollable crying. During the daytime, he's the sweetest little thing you could ever want, and even his nitetime feedings and changings are no worse than usual.
But about 2-3 times in his short little life (and always at nite, like 2-3 in the morning), he just completely freaks out to the point that it literally scared my wife to death last nite, so much so that she took him to the ER.
Hopefully the reflux meds will help, and she's gonna try mylocan also.
Thank you all so much for your kind words of support.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.